Wyoming, 2007

Avalanche in Wyoming, March 10, 2007

March 10, 2007 · NWS RIW · 1 event in 1 county or zone

One skier was killed and another injured when an avalanche broke on the west slope of the Teton Mountains and ran for 1,500 feet. The slide occurred in Darby Canyon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

One skier was killed and another injured when an avalanche broke on the west slope of the Teton Mountains and ran for 1,500 feet. The slide occurred in Darby Canyon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 10, 2:40 PM MST, 2 hours 20 minutes earlier.

Area forecast discussion, Mar 10, 2:40 PM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
240 PM MST SAT MAR 10 2007

.SHORT TERM...TONIGHT THROUGH TUESDAY
UPPER TROUGH MOVING ACROSS THE REGION AND SHOULD BE EXITING THE AREA
AROUND 00Z. CONVECTIVE RAIN AND SNOW SHOWERS FORMING OVER THE MTS
AND PLAINS. THIS WILL PERSIST INTO THE EARLY EVENING IN THE MTS
BEFORE ENDING. DECREASING CLOUDS WITH MAINLY HIGH CLOUDS MOVING
THROUGH THE REGION TONIGHT. SEASONAL LOWS EXPECTED. NW FLOW ALOFT
FOR SUNDAY WITH SOME MOISTURE AND LIFT...MAINLY OVER THE NW MTS.
HAVE KEPT THE LOW PRECIP CHANCES GOING WITH ONLY SLIGHT CHANGES.
BREEZY TO WINDY AREAS AS LEE TROF FORMS. MILD HIGHS FOR MOST PLACES.
MODELS HAVE PRESSURE GRADIENT TIGHTENING SUNDAY NIGHT INTO MONDAY
WITH INCREASING WINDS OVER THE NORTHERN MTS. FORECAST SOUNDINGS IN
VCNTY OF NORTHERN ABSAROKA MTS SHOWS STABILITY AROUND MTN TOP WITH
WIND SPEEDS AROUND 30 KTS AT 700MB INCREASING TO 40 KTS AT 500MB
SUNDAY NIGHT. IT WILL BE WINDY WITH DECENT GUSTS AT TIMES IF MTN
WAVE ACTIVITY GETS GOING. HAVE MAINTAINED WIND FORECAST AND WILL SEE
HOW THINGS LOOK SUNDAY. A FEW SNOW SHOWERS FOR THE NW MTS SUN NIGHT
OTHERWISE DRY WITH BREEZY TO WINDY AREAS. MILD LOWS. WEST FLOW
ALOFT MONDAY WITH SOME MOISTURE INTO THE NW MTS ONCE AGAIN. DRY AND
BREEZY TO WINDY ELSEWHERE MONDAY WITH VERY MILD HIGHS...MAYBE A 70
DEGREE HIGH IN PLACES. HEIGHTS LOWER A BIT MON NIGHT AND TUES OVER
THE AREA WITH A FRONTAL PUSH INTO THE NORTH BY TUE MORNING. NAM
MODEL MORE AGGRESSIVE WITH COLD PUSH THAN GFS ON TUE. HAVE MADE SOME
SLIGHT CHANGES TO HIGHS WITH BEST COOLING OVER THE NORTH ZONES.

.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
STRONG ZONAL FLOW CONTINUES INTO WEDNESDAY WITH POLAR JET STREAM
ALONG THE U.S./CANADIAN BORDER AND QUASI-STATIONARY FRONT NEAR THE
MONTANA/WYOMING BORDER.  BEST CHANCES OF PRECIPITATION WILL BE ALONG
AND NORTH OF THIS FRONT TUESDAY NIGHT AND WEDNESDAY AS A SERIES OF
QUICK MOVING DISTURBANCES MOVE ALONG THE FRONT. TEMPERATURES WILL
REMAIN UNSEASONABLY MILD WITH BREEZY TO WINDY CONDITIONS SOUTH OF THE
FRONT AND HIGHS IN THE 50S TO LOWER 60S BELOW 6000 FEET. THE FLOW
BUCKLES ON THURSDAY AS AN UPPER RIDGE BEGINS TO BUILD TO THE WEST
GIVING AN ADDED PUSH ACROSS NORTH AND EAST WYOMING AND THE HIGH
PLAINS...BUT THE GFS OPERATIONAL RUN IS MOST LIKELY OVERDOING THE
STRENGTH OF THE FRONTAL INTRUSION AND THE DEGREE OF COOLING. THE
UPPER RIDGE TO THE WEST BUILDS IN FRIDAY AND SATURDAY FOR DRY AND
MILD WEATHER.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...AR
LONG TERM...AEM
Hazardous weather outlook, Mar 10, 2:33 PM MST, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
233 PM MST SAT MAR 10 2007

WYZ001>020-022>030-111200-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
233 PM MST SAT MAR 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

SNOW SHOWERS WILL LINGER IN THE MOUNTAINS THROUGH THE EARLY EVENING.
ROADS OVER THE PASSES MAY BE SLICK AT TIMES WITH REDUCED VISIBILITY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

STRONG WINDS ARE POSSIBLE ALONG THE EAST SLOPE OF THE ABSAROKA
RANGE AND THE CODY FOOTHILLS LATE SUNDAY NIGHT AND MONDAY MORNING.
THESE WINDS WILL PREVAIL THROUGH MONDAY ACROSS THE HIGHER TERRAIN OF
THE ABSAROKAS. WEST TO SOUTHWEST WIND COULD GUST OVER 60 MPH
ACROSS THE CODY FOOTHILLS WITH GUSTS OVER 75 MPH IN THE ABSAROKAS.
AFFECTED AREAS WOULD INCLUDE CLARK...CODY AND HIGHWAY 120 BETWEEN
THESE TWO LOCATIONS. STAY TUNED THROUGH THE WEEKEND FOR THE LATEST
STATEMENTS ON THIS POTENTIAL HIGH WIND EVENT FOR THE CODY FOOTHILLS
AND EAST SLOPE OF THE ABSAROKA MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 avalanche. Local standard time, as filed.

Avalanche, Teton & Gros Ventre Mountains

When
March 10, 5:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Avalanche, Teton & Gros Ventre Mountains2007-03-1024MaleOutside/Open AreasDirect

What these are

Avalanche
A mass of snow sliding down a mountainside that caused a death, an injury or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2007Every state in 2007This day in weather historyWarnings in Wyoming, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17627.